Volume 1, Issue 1
The Mechanical Behavior of Poroelastic Media Saturated with a Newtonian Fluid

Z. Chen & S. Lyons

Int. J. Numer. Anal. Mod., 1 (2004), pp. 75-98

Published online: 2004-01

Preview Full PDF 643 3494
Export citation
  • Abstract
In this paper we systematically derive, via the theory of homogenization, the macroscopic equations for the mechanical behavior of a deformable porous medium saturated with a Newtonian fluid. The derivation is first based on the equations of linear elasticity in the solid, the Stokes equations for the fluid, and suitable conditions at the fluid-solid interface. A detailed comparison between the equations derived here and those by Biot is given. The homogenization approach determines the form of the macroscopic constitutive relationships between variables and shows how to compute the coefficients in these relationships. The derivation is then extended to the nonlinear Navier-Stokes equations for the fluid in the deformable porous medium for the first time. A generalized Forchheimer law is obtained to take into account the nonlinear inertial effects on the flow of the Newtonian fluid through such a medium. Both quasi-static and transient flows are considered in this paper. The properties of the macroscopic coeffieients are studied. The computational results show that the macroscopic equations predict well the behavior of the microscopic equations in certain reasonable test cases.
  • Keywords

deformable porous medium Forchheimer law homogenization linear elasticity high flow rate Navier-Stokes equation computational validation

  • AMS Subject Headings

35K60 35K65 76S05 76T05

  • Copyright

COPYRIGHT: © Global Science Press

  • Email address
  • BibTex
  • RIS
  • TXT
@Article{IJNAM-1-75, author = {Z. Chen and S. Lyons}, title = {The Mechanical Behavior of Poroelastic Media Saturated with a Newtonian Fluid}, journal = {International Journal of Numerical Analysis and Modeling}, year = {2004}, volume = {1}, number = {1}, pages = {75--98}, abstract = {In this paper we systematically derive, via the theory of homogenization, the macroscopic equations for the mechanical behavior of a deformable porous medium saturated with a Newtonian fluid. The derivation is first based on the equations of linear elasticity in the solid, the Stokes equations for the fluid, and suitable conditions at the fluid-solid interface. A detailed comparison between the equations derived here and those by Biot is given. The homogenization approach determines the form of the macroscopic constitutive relationships between variables and shows how to compute the coefficients in these relationships. The derivation is then extended to the nonlinear Navier-Stokes equations for the fluid in the deformable porous medium for the first time. A generalized Forchheimer law is obtained to take into account the nonlinear inertial effects on the flow of the Newtonian fluid through such a medium. Both quasi-static and transient flows are considered in this paper. The properties of the macroscopic coeffieients are studied. The computational results show that the macroscopic equations predict well the behavior of the microscopic equations in certain reasonable test cases.}, issn = {2617-8710}, doi = {https://doi.org/}, url = {http://global-sci.org/intro/article_detail/ijnam/967.html} }
TY - JOUR T1 - The Mechanical Behavior of Poroelastic Media Saturated with a Newtonian Fluid AU - Z. Chen & S. Lyons JO - International Journal of Numerical Analysis and Modeling VL - 1 SP - 75 EP - 98 PY - 2004 DA - 2004/01 SN - 1 DO - http://doi.org/ UR - https://global-sci.org/intro/article_detail/ijnam/967.html KW - deformable porous medium KW - Forchheimer law KW - homogenization KW - linear elasticity KW - high flow rate KW - Navier-Stokes equation KW - computational validation AB - In this paper we systematically derive, via the theory of homogenization, the macroscopic equations for the mechanical behavior of a deformable porous medium saturated with a Newtonian fluid. The derivation is first based on the equations of linear elasticity in the solid, the Stokes equations for the fluid, and suitable conditions at the fluid-solid interface. A detailed comparison between the equations derived here and those by Biot is given. The homogenization approach determines the form of the macroscopic constitutive relationships between variables and shows how to compute the coefficients in these relationships. The derivation is then extended to the nonlinear Navier-Stokes equations for the fluid in the deformable porous medium for the first time. A generalized Forchheimer law is obtained to take into account the nonlinear inertial effects on the flow of the Newtonian fluid through such a medium. Both quasi-static and transient flows are considered in this paper. The properties of the macroscopic coeffieients are studied. The computational results show that the macroscopic equations predict well the behavior of the microscopic equations in certain reasonable test cases.
Z. Chen & S. Lyons. (1970). The Mechanical Behavior of Poroelastic Media Saturated with a Newtonian Fluid. International Journal of Numerical Analysis and Modeling. 1 (1). 75-98. doi:
Copy to clipboard
The citation has been copied to your clipboard